Blurred vision : Please can I ask if it’s normal... - PMRGCAuk

PMRGCAuk

13,835 members25,137 posts

Blurred vision

Maggie1313 profile image
Maggie1313

Please can I ask if it’s normal when reducing that you can develop blurred vision in one eye with floaters and slight numbness on and off at left side of eye. It happened 2wks into my reducing to 12mg. I am reducing @ 1mg every 4weeks 🤔🙏

38 Replies
DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

You asked similar question previously - did the replies prove useful and have you followed them up? Have you had further discussions with doctor/optician?

I think you are right to be concerned. This could well be an early warning sign of GCA and you need a qualified medical opinion as soon as possible. If it was me I would cut to the chase and go to A&E. This is the time of year when hay fever can cause eye issues but coupled with the blurred vision and numbness, I just wouldn’t want to take a risk. Do you have any jaw pain while chewing? Or a visible artery in your temple - my Rheumatologist would always feel for a knobbly temporal artery. I hope it is just to do with reducing ( stop reducing) but please get advice, maybe dial 111 if you are in the uk.

Hi SheffieldJane , I don’t have any jaw pain while chewing or a visible artery at my temple. Do you think I should go back up a mg or two ? 🤔

I honestly think you need further investigation before adjusting your dose. If GCA has developed you will need a much higher dose initially.

Thank you 🙏

Hi Dorsetlady yes I know the question seems the same only it’s very blurred in my left eye since reducing down to 12mg . I have appointment to see optician tomorrow but just wanted update from your good selfs if anything I would need to ask him. I did get and use the spray to ease the dry eyes, but it’s the blurred one eye and numbness that is worrying me 🤔

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Maggie1313

Ok - well tell him you’re concerned about GCA - and ask him to do the necessary tests to check if that’s a possibility.

Thank you will do 🙏

PMRpro profile image
PMRproAmbassador

It certainly isn't something I'd say was either common or typical of reducing the pred dose.

There are a lot of things that can lead to floaters and blurred vision - doesn't have to be GCA. It is certainly something I would ring the doctor about or go to a good optician for checks, even possibly go to A&E if none of those options is available.

Better to go once too many times than the one time it matters.

Maggie1313 profile image
Maggie1313 in reply to PMRpro

Thank you PMRpro will do 👍🙏

Thelmarina profile image
Thelmarina in reply to PMRpro

Just to add that when I went to A&E with an eye problem they didn’t have the specialist equipment required for testing and referred me to an optician - so I’d go there first!

It may be worth paying extra for an OTC (optical coherence tomography scan) when you go to the optician. It costs around £10.00 depending on where you are. The scan shows greater detail than an ordinary eye test.I had this scan when my vision was becoming blurred and the OCT didn't show up anything of concern but a slight change in prescription was made.

Certainly mention your concerns to the optician and tell him you are taking Pred for an inflammatory disease.

Your sight is precious and nothing should be left to chance.

Maggie1313 profile image
Maggie1313 in reply to 123-go

Thank you will do 🙏

Longtimer profile image
Longtimer in reply to 123-go

I pay for that every year when I have my eyes tested, then they compare if there are any changes from year before...worth every penny....I have blurred vision and a floater too...have to say the blurred vision has eased a bit by getting down to 7mg...but that`s the only thing that has!

123-go profile image
123-go in reply to Longtimer

Oh, dear! If only things were straightforward for some of us.Yes, OTC scan is worth it. We retired folk have free eye tests so I'm pleased to pay for the extra test.

Maggie1313 profile image
Maggie1313 in reply to 123-go

Thank you 🙏

Maggie1313 profile image
Maggie1313 in reply to Longtimer

Thank you 🙏

I done the same as 123-go paid the extra £10 and was ok just needed new reading glasses but my eyes have strange feeling wouldn't say they were blurry maybe feel heavy sorry quiet hard to describe as they different to before pred/pmr but cant actually say why they different, I've been using eye spray for couple of wks now and it does make them feel less heavy maybe it just eye strain/dry eyes

Thank you also will do 🙏

I was told by the optician that one of the side effects of taking prednisone for long periods is blurred vision!!

Maggie1313 profile image
Maggie1313 in reply to Bobbury

Thank you 🙏

I had that when first on prednisone but as I reduced so did that it was so annoying but I got checked out to be on safe side. It was a side effect for me. Xxx

Maggie1313 profile image
Maggie1313 in reply to Uglow

🙏

I had same problem but went to an optician - mine is a cataract forming.

Thank you 🤞🙏

I had some very odd side effects when tapering. One was double vision that lasted 4 days. Didn’t consult doctor as he was most disinterested and stated if I want to come off prep I have to work out my own regime. Good luck.

PMRpro profile image
PMRproAmbassador in reply to Artandpoetry

But I have no doubt she happily accepts her salary for telling you to do her job ...

Thank you so much 😊

123-go profile image
123-go in reply to Artandpoetry

That's shocking! On the day I reported double vision I was sent straight away for a blood test and then to the rapid access clinic for investigations. It would appear, from posts we have seen in this forum, that a number of GPs either don't understand PMR/GCA or have limited knowledge. A complaint is in order if you are left to manage a chronic condition on your own without professional input. I hope your tapering is going well.

Artandpoetry profile image
Artandpoetry in reply to 123-go

Thank you for your good wishes. I have been off pred since may 2020. Have had a few set backs due to not pacing carefully but side effects from pred were so bad have soldiered on. Luckily I had just retired from teaching (age 75!) so knew I would have enough time for rest and recovery. Was doing really well till covid jabs which have floored me. Time for real patience again.

For me the blutted vision is cataracts which have been sped up by prednisone and was confirmed by an optometrist and eye surgeon. Now waiting in the queue for treatment which with Covid is going to ge a long wait. I have 2 in the right eye and 1 in the left. My vision is terrible.

LWNE profile image
LWNE in reply to Alebeau

Hello, I had exactly the same - cataracts that were accelerated by the steroids. I was lucky enough to have insurance through work which enabled me to have the 2 ops privately, with 8 weeks between them. I am thrilled with the results as I was extremely short sighted before - hope you dont have to wait too long. A friend has just had hers done on the NHS, and she only had to wait for 3 months, she managed to get a cancellation. Good luck!

Maggie1313 profile image
Maggie1313 in reply to LWNE

Thank you 🙏

I have blurry vision almost all the time. I had cataract surgeries but the dry eyes and blurry vision never goes away. I’ve had exams but the optometrist says my eyes are healthy. The allergies are extreme this spring which doesn’t help. I hope they can help you. It’s scary to think of losing your sight.

I developed Macular Degeneration in one eye, six months into taking Prednisone. Horizontal and vertical lines are waves. (A simple test would be to look at a graph paper. If the lines are not parallel, you might have a problem). My optometrist and Rheumatologist switched my prescription to Hydroxychloroquine and a folic acid pill.

Maggie1313 profile image
Maggie1313 in reply to Hosers2

Thank you 🙏

I had the same symptoms but no numbness in my eye. I went to a retina specialist and was told that it was probably Central serous retinopathy (CRS). It causes the body especially if you are stressed, to produce cortisol which causes fluid to accumulate underneath the retina. Since I have been on prednisone since 2018 for GCA, that could very well be the cause. It comes and goes, so it is not a life long symptom, but very frustrating to look through blurry vision at the times when it shows up. The first time it lasted about 3 months, then went away, then came back and is now getting better. There is no cure at this time. The specialist pretty much blamed it on my prednisone use. I was on 7 mgs at the time. I hope this helps.

Thank you so much optician said nothing wrong he said just what you said, it could be the steroids or ( STRESS) related 🧐 but told me to come back if I fine no change 🤔

Hopefully it will improve 🤞🙏

You may also like...